An MRI is designed to assist a medical practitioner in determining whether a patient is experiencing an illness that is affecting their organs or tissues. However, about a third of MRI scans make use of gadolinium that can be toxic when administered to patients. If a patient contracts gadolinium poisoning, they could develop many symptoms that can be extremely painful. If you or a family member contracted gadolinium poisoning, consult with an experienced Baltimore gadolinium poisoning attorney today.
At Bennett & Heyman, we are prepared to offer you the aggressive legal representation you deserve to litigate your medical malpractice claim. To schedule a free legal consultation, contact Bennett & Heyman at (410) 429-7856, or contact us online.
How Gadolinium Poisoning Occurs During an MRI
Magnetic resonance imaging machines (MRI) are tube-shaped magnets that are large enough for a person to fit inside. MRI machines utilize a magnetic field to rearrange the water molecules in a person’s body to make it easier to produce cross-sectional and even 3D images of tissues, organs, and bones without an invasive procedure.
To enhance the clarity of MRI images, a doctor may order the use of an MRI contrasting agent. Gadolinium is one substance that is highly used as a contrasting agent for an MRI. Gadolinium is a chemical element that ordinarily appears in nature as a silver-white metal. To create an MRI contrast, gadolinium is combined with a chelating agent that is supposed to decrease the toxicity levels of gadolinium.
Prior to the administration of a gadolinium contrasting agent, a medical practitioner should ask about any medical conditions that could interact poorly with the contrasting agent. For example, if a patient has a kidney disease or had a previous allergic reaction to gadolinium, the substance should not be administered.
Gadolinium contrasting agents are administered through intravenous injections by a nurse or radiology technician. Ideally, a patient should pass the majority of the gadolinium injection through their urine within 24 hours of the injection. However, some patients may retain a substantial amount of gadolinium in their bloodstream. As a result, the substance will begin to poison the patient and possibly cause the development of other serious illnesses.
To learn more about the signs and symptoms of gadolinium poisoning, contact an experienced Baltimore medical malpractice lawyer today.
Signs and Symptoms of Gadolinium Poisoning
The signs and symptoms can vary from mild to severe. In some cases, a patient may have a poor reaction that leads to a serious illness. The following is a list of signs and symptoms of gadolinium poisoning.
Temporary Side Effects
When a patient is administered gadolinium contrast, the patient may experience a number of temporary side effects. For example, a patient may feel a slight burning sensation in their veins after the injection. Other common transient reactions include:
- Sensations of cold near the site of the injection
Occasionally, a patient may develop a rash at the injection site soon after gadolinium contrasting agent has been administered. This type of reaction is usually indicative of a patient’s susceptibility to a more serious reaction. For instance, some patients may enter anaphylactic shock after receiving gadolinium contrast, which could result in a severe drop in blood pressure or even the restriction of airways.
A danger of gadolinium contrasting agents is the potential to negatively interact with a patient that has a pre-existing kidney function condition. If a patient with a prior kidney condition is administered gadolinium contrast, they could develop nephrogenic systemic fibrosis (NSF). NSF is a disease that causes a person to experience the contracting of skin, thickening of layers of skin, and severe organ damage.
Currently, not enough studies have been performed to determine all the effects of gadolinium retention. This means that if a person cannot pass all vestiges of gadolinium through their urine, the remnants could affect them in many unknown ways.
Liability for Gadolinium Poisoning in Baltimore
If you were administered gadolinium contrasting and suffered a serious injury, you should consider filing a medical malpractice lawsuit against the party responsible. The use of MRI contrasting agents is typically ordered by the doctor in charge of a patient’s care or the doctor that will examine the MRI scans. If this doctor fails to account for the pre-existing conditions of the patient, they could be held liable for a negative reaction to gadolinium contrast.
If you performed an MRI at a hospital, it is possible that the hospital could also be held liable for the injury. While hospitals are not required to provide impeccable medical care, they must provide care in line with the common standard of care in a particular health field. As a result, a doctor employed by the hospital that makes a mistake when ordering an MRI contrasting agent could result in the hospital being liable for their actions.
However, if a doctor is employed as an independent contractor, this could affect who can be held liable for an instance of medical malpractice. That is why it is important to speak with an experienced attorney that can help you determine the proper parties that should be held accountable.
Work with Our Experienced Baltimore Gadolinium Poisoning Lawyers Today
If you were injured due to the administration of gadolinium, you should contact an experienced Baltimore gadolinium poisoning lawyer today. The committed legal team at Bennett & Heyman possesses extensive experience litigating a variety of complex medical malpractice lawsuits, and we would be pleased to work with you. To schedule a free case evaluation, consult with Bennett & Heyman at (410) 429-7856.